Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 77, NWS Jackson, KY

May 27, 2017Clay County, Knox County, Laurel County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 27, 2017, 8:11 PM EDT for Clay County, Knox County, Laurel County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 8:11 PM EDT (00:11 UTC)
Expired
May 27, 2017, 8:37 PM EDT
In force
26 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, KY, Knox County, KY, Laurel County, KY

The radar

The Jackson,KY radar (KJKL), 84 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 8:12 PM EDTTSTM WND DMG1 E Lily, KYA LARGE TREE LIMB WAS BLOWN DOWN ONTO A VEHICLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:11 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2109 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted.

092 
WUUS53 KJKL 280011
SVRJKL
KYC051-121-125-280100-
/O.NEW.KJKL.SV.W.0077.170528T0011Z-170528T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
811 PM EDT SAT MAY 27 2017

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Southeastern Laurel County in south central Kentucky...
  Northern Knox County in southeastern Kentucky...
  Southwestern Clay County in southeastern Kentucky...

* Until 900 PM EDT

* At 810 PM EDT, a severe thunderstorm was located over McHargue, or
  8 miles southeast of London, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Haven, Fariston, Brightshade, Levi Jackson S.p., Lake, Cane Creek,
  Barnyard, Salt Gum, Lily, Goose Rock, Ogle, Sasser, Lipps, Jarvis,
  Bush, Cranes Nest, Mills, Girdler, Plank and Jonsee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3697 8410 3708 8409 3713 8363 3688 8364
TIME...MOT...LOC 0010Z 272DEG 16KT 3702 8402 

HAIL...1.00IN
WIND...60MPH
 
$$

JMW
1 follow-up statement
019 
WWUS53 KJKL 280037
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
837 PM EDT SAT MAY 27 2017

KYC051-121-125-280047-
/O.CAN.KJKL.SV.W.0077.000000T0000Z-170528T0100Z/
Laurel KY-Knox KY-Clay KY-
837 PM EDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAUREL...NORTHERN
KNOX AND SOUTHWESTERN CLAY COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail, gusty winds and heavy rain are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM EDT for
south central and southeastern Kentucky.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
JACKSON KY.

LAT...LON 3697 8410 3708 8409 3713 8363 3688 8364
TIME...MOT...LOC 0033Z 272DEG 16KT 3702 8387 

$$

JMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:29 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 27, 4:29 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
429 PM EDT Sat May 27 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 429 PM EDT SAT MAY 27 2017

The latest surface map features a stalled frontal boundary aligned
from near the Ohio River back towards Oklahoma. Aloft, a
positively tilted trough, stemming from an upper level low
spiraling across Manitoba, is positioned from the northern Plains
down across the Four Corners region. A few short wave troughs are
traversing the more zonal flow in place along and east of the
Mississippi River.

Convection has fired up along the frontal zone to our north, as
well along some leftover outflow across central Kentucky. A short
wave trough is also moving through the eastern half of TN/KY,
helping to weaken the cap, that had held back convection through
the morning hours. Deeper and more organized convection has also
fired up back towards southern Missouri, where very prominent
instability exists.

The models have been very erratic with convective initiation and
the evolution of it over the next 24 hours. As such, the forecast
is lower confidence through Sunday.

Through this evening...scattered to numerous showers and
thunderstorms will continue to develop and move off to the east
and northeast. A few of these have already reached severe limits,
along with locally heavy rainfall with some cells training in
places. An overall diminishment is expected after 01 or 02z.
Later tonight, the higher resolution short term model guidance
suggests less of a widespread wind damage threat across eastern
Kentucky, as most of the CAMs are taking organized convection well
to our southwest. This seems reasonable based on the good Theta-E
gradient set up across southeast MO and western KY/TN, where the
better instability bubble exists. There may still be some outflow
generated convection into our area on the eastern flank of this
complex, so have broad-brushed a 50 POP across the area.

Most of the CAMS suggest very little redevelopment into Sunday
afternoon in the wake of the complex; however, if we do not see
much affect from the outflow, then the atmosphere may recharge for
the afternoon. The one issue will be forcing, as upper level
heights look mainly neutral, and the surface front will still be
located to our northwest. As such, have only included chance POPs
for the afternoon, but instability will be ample once again, so
anything that does go could approach severe limits.

The front will approach from the northwest Sunday night, bringing
another round of showers and thunderstorms. The severe potential
will likely be diminishing with the loss of instability, but heavy
rain will still be a concern.

.LONG TERM...(Monday through Saturday)
Issued at 345 PM EDT SAT MAY 27 2017

Precipitation will be exiting during the day Monday as a shortwave
moves east of the region along with a surface cold front, allowing
drier air to usher in behind. A secondary cold front is projected to
develop just west of our CWA during the day Tuesday, remaining
nearly stationary over the next 24 hours. A longwave trough axis
will also begin move through the state during this time. As such,
models are not in good agreement with the mesoscale features,
specifically the location and timing of precip developing with this
system. Went ahead and kept isolated POPs in for Tuesday afternoon
as daytime heating should help kick off some convection ahead of
this frontal feature. Pops will then increase across the SE into the
day Wednesday as the front finally starts shifting eastward across
the state. Did leave out thunder late Tuesday night as latest GFS20
forecast soundings were showing a hefty llvl inversion in place that
will inhibit instability. Showers and thunderstorms that develop
during the day Wednesday will taper off through the evening as the
frontal boundary passes through and a drier airmass moves in once
more.

High pressure and dry weather will remain in place through Thursday.
By Thursday night/Friday, a stationary boundary will likely set up
just south of the state, interacting with a potential upper level
shortwave that will move through the region during this time.
Although models are overall not in very good agreement about the
timing and placement of the mesoscale features, they do generally
agree that this will bring the return of shower and thunderstorm
chances to the state Thursday night into Friday, lingering through
the end of the forecast period Saturday as the boundary to our south
remains in place. Unfortunately the GFS and ECMWF are actually not
in good agreement about this feature during this time, though both
do produce the above mentioned precip, so stuck close to the blend
for this time period.

Overall there are only minor variations in the afternoon temps
during the extended portion of the forecast, with high temps
expected to range from the mid/upper 70s to near 80. Overnight lows
will generally be in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 210 PM EDT SAT MAY 27 2017

MVFR stratocu will gradually mix out over the next hour or so.
Scattered to numerous showers and thunderstorms will affect the
area through 01z, before diminishing in coverage. Some of the
storms may approach severe limits with winds of 40 to 50 kts
potentially and temporary IFR or worse conditions. Given the
isolated nature of these, have not included a mention in the TAFs.
The next concern will be the potential of a larger complex
thunderstorms affecting eastern Kentucky generally between 06 and
12z. The models have trended a bit farther southwest with the
brunt of this complex. For now, have carried a period of showers
and thunderstorms, with rain showers likely lingering into the
mid- morning hours behind the main line of storms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late Sunday night for KYZ050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GEOGERIAN
LONG TERM...JMW
AVIATION...GEOGERIAN
Hazardous weather outlook, May 27, 4:32 PM EDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
432 PM EDT Sat May 27 2017

KYZ050>052-058>060-068-069-079-080-083>088-104-106>120-281100-
Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-
Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
432 PM EDT Sat May 27 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...
...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be likely into this evening, with another round
of scattered thunderstorms expected late tonight into Sunday
morning. Thunderstorms may become severe, with large hail and damaging
winds being the main threats. In addition, storms that track over
the same areas repeatedly may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected during the day Sunday. Severe storms
are possible with damaging winds and large hail being the main
threats. In addition, storms that track over the same areas
repeatedly may lead to flash flooding.

Thunderstorms are also possible from Sunday night into the day
Monday, and again on Tuesday, Wednesday, and from Friday through
Saturday. Best chances will be during the afternoon and early
evening hours.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of severe weather or flooding this
evening through Sunday.

KYZ044-281100-
Fleming-
Including the city of Flemingsburg
432 PM EDT Sat May 27 2017

...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be likely into this evening, with another round
of scattered thunderstorms expected late tonight into Sunday
morning. Thunderstorms may become severe, with large hail and
damaging winds being the main threat. In addition, storms that
track over the same areas repeatedly may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected during the day Sunday. Severe storms
are possible with damaging winds and large hail being the main
threats. In addition, storms that track over the same areas
repeatedly may lead to flash flooding.

Thunderstorms are also possible from Sunday night into the day
Monday, and again on Tuesday, Wednesday, and from Friday through
Saturday. Best chances will be during the afternoon and early
evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening and
again on Sunday.

JMW/GEOGERIAN

In the hours before

Special weather statement, May 27, 7:32 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
732 PM EDT SAT MAY 27 2017

KYZ086>088-116-117-280000-
Clay-Knox-Bell-Harlan-Leslie-
732 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARLAN...
NORTHEASTERN BELL...NORTHEASTERN KNOX...SOUTHERN LESLIE AND
SOUTHEASTERN CLAY COUNTIES...

At 732 PM EDT, a strong thunderstorm was located over Field, or 9
miles northeast of Pineville, moving east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Harlan, Loyall, Evarts, Wallins Creek, Bobs Creek, Sandy Fork,
Bledsoe, Mary Alice, Chevrolet, Coldiron, Barnyard, Salt Gum,
Beverly, Saylor, Erose, Elcomb, Blanche, Napier, Rella and White
Star.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3681 8375 3700 8377 3704 8320 3677 8320
TIME...MOT...LOC 2332Z 276DEG 34KT 3689 8363

JMW
Special weather statement, May 27, 7:35 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
735 PM EDT SAT MAY 27 2017

KYZ085-087-280000-
Whitley-Bell-
735 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT BELL AND SOUTHEASTERN WHITLEY
COUNTIES...

At 735 PM EDT, a strong thunderstorm was located over Fonde, or 9
miles west of Middlesboro, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Pineville, Middlesboro, East Pineville, Wallsend, Varilla, Ingram,
Ponza, Straight Creek, Pruden, Cary, Cubage, Binghamtown, Fourmile,
Clear Creek Springs, Wasioto, Meldrum, Hutch, Frakes, Noetown and
Davisburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3659 8398 3666 8402 3671 8392 3669 8388
      3671 8386 3671 8385 3672 8383 3674 8383
      3677 8380 3683 8368 3668 8346 3667 8346
      3667 8351 3662 8364 3658 8369
TIME...MOT...LOC 2335Z 248DEG 16KT 3662 8389

JMW
Local storm report, May 27, 7:36 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
736 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             2 SE BALDROCK           36.97N 84.26W
05/27/2017  E1.00 INCH       LAUREL             KY   TRAINED SPOTTER

&&

TBREWER
Local storm report, May 27, 7:37 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
737 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             FONDE                   36.60N 83.88W
05/27/2017  E0.25 INCH       BELL               KY   TRAINED SPOTTER

&&

TBREWER
Special weather statement, May 27, 7:42 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
742 PM EDT SAT MAY 27 2017

KYZ068-079-080-280015-
Rockcastle-Laurel-Pulaski-
742 PM EDT SAT MAY 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL LAUREL...
NORTHEASTERN PULASKI AND SOUTHWESTERN ROCKCASTLE COUNTIES...

At 742 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Liberty to near Bunch.
Movement was northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
London, Science Hill, Bee Lick, Bobtown, Billows, Bandy, Pongo,
Woodstock, Bernstadt, Shopville, Bloss, Hansford, Dabney, Valley Oak,
Willailla, Bent, Luner, Bunch, Level Green and Pulaski.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3736 8455 3733 8451 3734 8449 3714 8408
      3704 8431 3721 8476
TIME...MOT...LOC 2342Z 229DEG 7KT 3729 8482 3707 8429

JMW
Special weather statement, May 27, 8:02 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
802 PM EDT SAT MAY 27 2017

KYZ080-280030-
Laurel-
802 PM EDT SAT MAY 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LAUREL
COUNTY...

At 802 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Billows to Lynn Camp. Movement was
northeast at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
London, Blackwater, Fariston, Pittsburg, Levi Jackson S.p., Cane
Creek, Hare, Lily, Lesbas, Bernstadt, Dorthae, Sasser, Carmichael,
Bunch, Sublimity City, McHargue, Hightop, Keavy, London-Corbin
Airport and Lida.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3704 8432 3707 8432 3710 8428 3711 8429
      3712 8428 3712 8430 3713 8429 3721 8416
      3708 8388 3707 8389 3705 8387 3697 8412
TIME...MOT...LOC 0002Z 237DEG 17KT 3715 8428 3700 8400

JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:02 PM EDTSpecial Weather StatementJKLLaurel28 min
May 27, 8:14 PM EDTSpecial Weather StatementJKLHarlan31 min
May 27, 8:19 PM EDTSpecial Weather StatementJKLPulaski26 min
May 27, 8:34 PM EDTSpecial Weather StatementJKLKnox26 min
May 27, 8:36 PM EDTFlash Flood WarningJKLLaurel3 hr
May 27, 8:39 PM EDTAreal Flood AdvisoryJKLBell, Harlan3 hr
May 27, 8:49 PM EDTSpecial Weather StatementJKLLaurel, Pulaski26 min
May 27, 8:58 PM EDTSpecial Weather StatementJKLHarlan32 min
May 27, 9:05 PM EDTFlash Flood WarningJKLBell, Harlan6 hr
May 27, 9:27 PM EDTSpecial Weather StatementJKLKnox33 min
May 27, 9:50 PM EDTSpecial Weather StatementJKLBell, McCreary, Whitley25 min
May 27, 10:00 PM EDTFlash Flood WarningJKLBell, Knox, Whitley3 hr
May 27, 11:20 PM EDTAreal Flood AdvisoryJKLLaurel3 hr
May 28, 12:57 AM EDTAreal Flood WarningJKLPulaski12 hr
May 28, 1:02 AM EDTAreal Flood WarningJKLBell, Knox9 hr
May 28, 3:01 AM EDTAreal Flood WarningJKLBell, Harlan6 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.